Thunderstorm Wind, Gogebic
- When
- September 12, 4:25 PM CST
- Where
- Gogebic County, 5 mi E of Watersmeet
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.267, -89.083
Large tree down blocking road near Marion Lake.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 12, 1:15 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 315 PM EDT MON SEP 12 2005 .DISCUSSION... MAIN FORECAST CONCERN IS PCPN CHANCES OVER THE NEXT 24 HOURS...ALONG WITH POTENTIAL FOR MARGINALLY SEVERE CONVECTION DURING THAT TIME FRAME. THE 12Z GFS AND NAM ARE IN REASONABLE AGREEMENT THROUGH 36 HOURS ON THE OVERALL MASS FIELDS...ALTHOUGH THE GFS APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK THIS EVENING AND INTENSIFIES THE MID LEVEL VORTICITY MAX TO OUR NORTHWEST AS IT PRODUCES OVER 2 INCHES OF QPF IN 6-HOURS. THIS IN TURN RESULTS IN ITS OVERDEVELOPMENT OF THE LEAD SURFACE LOW AS IT LIFTS NORTHEAST INTO CANADA LATE TONIGHT AND TOMORROW. WILL STICK CLOSER TO THE NAM THROUGH EARLY WEDNESDAY...THEN START TO TREND TOWARD THE GFS WHOSE SLOWER PROGRESSION OF THE NEXT SHORTWAVE AND FRONTAL SYSTEM DURING THE THURSDAY-FRIDAY TIME FRAME SEEMS MORE REASONABLE THAN THE FASTER NAM. LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO SHOW AMPLIFIED UPPER AIR PATTERN OVER NORTH AMERICA...WITH STRONG RIDGING OVER EASTERN CANADA AND THE EASTERN US...AND A LONGWAVE TROUGH OVER THE WESTERN HALF OF THE CONTINENT. THE STRONG EASTERN RIDGE IS WORKING TO KEEP PCPN FROM MAKING IT EAST INTO OUR AREA TODAY...WITH THE PERSISTENT SUBSIDENCE CONTINUING TO SUPPORT DRY MID LEVEL AIR AND A FAIRLY DECENT CAP ON THE 12Z KGRB AND LOCAL TAMDAR SOUNDINGS FROM TODAY. THE SHORTWAVE FEATURE SUPPORTING THE PCPN AND CONVECTION CURRENTLY TO OUR WEST CAN BE SEEN MOVING NORTHEAST INTO MINNESOTA AT THIS TIME...AND MOST OF THE FORCING FROM THIS FEATURE WILL REMAIN TO OUR WEST AND NORTH THROUGH THE EVENING...ALTHOUGH IT IS STILL WARRANTED TO KEEP A LIKELY POP GOING OVER THE WEST. WEAK ISENTROPIC LIFT...PER THE 310K SURFACE...WILL PERSIST OVER THE CWFA THROUGH TONIGHT...WHICH WILL COMBINE WITH STEADILY INCREASING MOISTURE AND CAPES OF 1000-1500 J/KG TO SUPPORT CHANCES FOR PCPN AND CONVECTION. THE NAM SUGGESTS THAT THE LOW LEVEL JET WILL STRENGTHEN TO 40 KT OVER THE AREA TONIGHT...ALTHOUGH THE LACK OF A SIGNIFICANT SHORTWAVE FEATURE MAY WORK TO KEEP WIDESPREAD PCPN FROM MAKING IT VERY FAR EAST TONIGHT...PARTICULARLY WITH A LINGERING CAP. THE MAIN UPSTREAM SHORTWAVE...CURRENTLY SEEN LIFTING NORTHEAST INTO WYOMING...WILL LIFT BY TO OUR NORTHWEST DURING THE DAY ON TUESDAY AS THE SHORTWAVE DIVING SOUTHEAST FROM ALBERTA WORKS TOWARD THE AREA AND PHASES WITH IT. THIS PROGRESSION OF FEATURES WILL HELP TO FINALLY DRIVE THE COLD FRONT EASTWARD TUESDAY AFTERNOON AND EVENING...WITH IT CLEARING THE EASTERN CWFA BY LATE TUESDAY NIGHT. THE NAM SHOWS SOME UPPER LEVEL DIVERGENCE ALONG THE ANTICYCLONICALLY CURVED SOUTHERN FLANK OF THE UPPER JET DURING THE AFTERNOON AND EVENING ON TUESDAY...PARTICULARLY OVER THE CENTRAL AND EASTERN CWFA. THIS FORCING...TOGETHER WITH THE PASSAGE OF THE FRONT...SHOULD FINALLY SUPPORT MORE IN THE WAY OF PCPN ACROSS THE EASTERN HALF OF THE CWFA...ALTHOUGH THE LOW LEVEL AND UPPER LEVEL FORCING ARE NOT CORRELATED ESPECIALLY WELL IN TIME. GIVEN SOME CONCERN OF A PERSISTENT CAP AND LACK OF STRONG FORCING COINCIDENT WITH THE FROPA...WILL GO WITH JUST A 50 POP TO HANDLE THINGS. THE NAM AND GFS QPF FIELDS ARE ALSO NOT OVERLY AMBITIOUS ON TUESDAY...SUGGESTING A BREAK IN ACTIVITY FOLLOWING ANY NOCTURNAL CONVECTION TONIGHT...THEN PERHAPS A BETTER CHANCE OVER THE EAST LATE IN THE DAY AS BETTER INSTABILITY COMBINES WITH THE FROPA. CHANCES FOR SEVERE WEATHER APPEAR SOMEWHAT LIMITED...YET STILL POSSIBLE GIVEN EXPECTED CAPES OF UP TO 1500 J/KG AT TIMES TONIGHT THROUGH TUESDAY EVENING. CHANCES FOR HAIL SEEM VERY MARGINAL WITH FREEZING LEVELS ABOVE 14K FEET FOR MUCH OF THE TIME. THE PERSISTENCE OF SOME MID LEVEL DRY AIR THROUGH THE PERIOD COULD ENHANCE A WIND THREAT...AND THAT WOULD LIKELY BE THE MAIN SEVERE WEATHER THREAT. FEEL THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE EASTERN CWFA TOMORROW AFTERNOON AND EARLY EVENING...AS THE BEST SYNOPTIC FORCING TRIES TO WORK IN DURING THE TIME OF FROPA...ALONG WITH SOME ADDITIONAL DEWPOINT POOLING OFF OF LAKE MICHIGAN. HIGH PRESSURE WILL BUILD INTO THE AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY AS THE UPPER FLOW BECOMES MORE ZONAL ALONG THE US/CANADA BORDER. SEE NOTHING TO SUPPORT PCPN ACROSS THE CWFA WEDNESDAY INTO THURSDAY WITH PROMINENT LOW LEVEL RIDGING AND FAIRLY DRY WEST-NORTHWESTERLY FLOW. BY THURSDAY MORNING THE NAM BRING RETURN FLOW AND WAA ADVECTION BACK TO THE REGION...WITH CHANCES FOR SOME PCPN ALONG THE ELEVATED WARM FRONT. THE NAM GENERALLY KEEPS THIS ACTIVITY TO OUR NORTH THROUGH THURSDAY AS DOES THE GFS...BUT PREFER THE SLIGHTLY SLOWER EASTWARD PROGRESSION OF THE GFS...WHICH IS EVEN MORE SUPPORTIVE OF KEEPING THINGS DRY THROUGH THURSDAY. THE MEDIUM RANGE MODEL GUIDANCE IS IN POOR AGREEMENT DURING THE FRIDAY THROUGH MONDAY TIME FRAME...MAKING THAT PORTION OF THE FORECAST FAIRLY UNCERTAIN. THE 00Z GFS WAS MUCH MORE AGGRESSIVE IN COMPARISON TO THE ECMWF AND CANADIAN WITH REGARD TO A SHORTWAVE MOVING ALONG THE US/CANADA BORDER AND TOWARD OUR AREA SUNDAY INTO MONDAY. THERE ARE ALSO SOME DIFFERENCES IN THE TIMING OF LESS AMPLIFIED SHORTWAVES PRIOR TO THAT TIME...AS WELL AS THE POSITION OF A WEAK FRONTAL BOUNDARY WHICH WILL LINGER OVER THE AREA FRIDAY THROUGH SATURDAY. THE 06Z GFS WAS A BIT MORE IN LINE WITH THE ECMWF...PARTICULARLY IN SHOWING A LESS AMPLIFIED UPPER FLOW PATTERN SUNDAY-MONDAY. AT THIS POINT...AM INCLINED TO GO WITH THE ECMWF AND HPC MANUAL PROGS GIVEN THE LACK OF CONSISTENCY WITH THE GFS AND FAIRLY WIDE SPREAD AMONG ITS ENSEMBLE MEMBERS. A COLD FRONT...WITH ONLY MINIMAL UPPER SUPPORT...SHOULD MOVE THROUGH THE CWFA ON FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACCOMPANYING ITS PASSAGE. A BIG QUESTION IS HOW FAR THIS FRONT WILL PUSH SOUTH AND EAST FRIDAY NIGHT THROUGH SATURDAY...SINCE THERE IS SOME CHANCE IT COULD LINGER OVER OUR AREA AND PROLONG THE CHANCES FOR PCPN. AT THIS POINT...WILL FOLLOW THE HPC THEME OF PUSHING IT INTO CENTRAL WISCONSIN AND LOWER MICHIGAN BY SATURDAY MORNING...ALLOWING FOR A DRY FORECAST FRIDAY NIGHT AND SATURDAY. HOWEVER...EXPECT THE FRONT TO BEGIN TO LIFT BACK NORTH SATURDAY NIGHT AS THE NEXT SHORTWAVE EMERGES INTO THE PLAINS AND WAA RE-ESTABLISHES ITSELF OVER OUR AREA. WITH THE FRONT MOVING BACK TOWARD US...WILL BRING A CHANCE OF SHRA/TSRA BACK INTO THE CWFA LATE SATURDAY NIGHT INTO SUNDAY MORNING. THIS WARM/STATIONARY FRONT WILL PERSIST OVER OUR GENERAL AREA THROUGH MONDAY AS THE UPSTREAM SHORTWAVE AND SURFACE LOW MOVE INTO THE NORTHERN PLAINS. GIVEN THE LACK OF CONFIDENCE IN THE TIMING AND POSITION OF FEATURES...WILL SIMPLY MAINTAIN A CHANCE OF SHRA/TSRA THROUGH MONDAY. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 351 PM EDT MON SEP 12 2005 MIZ001>007-009>014-084-085-131200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 351 PM EDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY THUNDERSTORMS ARE EXPECTED OVER THE WEST HALF OF UPPER MICHIGAN TONIGHT...AND THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN ON TUESDAY. THE PRIMARY HAZARDS FROM THE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. HOWEVER...A FEW STORMS OVER WESTERN UPPER MICHIGAN THIS EVENING COULD BECOME SEVERE. THE GREATEST CHANCE OF SEVERE STORMS ON TUESDAY WILL BE EAST OF A LINE FROM MUNISING TO ESCANABA AFTER 3 PM. WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE THE PRIMARY HAZARDS FROM ANY STORMS WHICH BECOME SEVERE TONIGHT OR TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN TUESDAY EVENING. SOME STORMS EAST OF A LINE FROM MUNISING TO ESCANABA COULD BE SEVERE TUESDAY EVENING...PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN THURSDAY NIGHT...AND ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN ON FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN AND CENTRAL UPPER MICHIGAN AGAIN ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) TRH
The Marquette radar (KMQT), 121 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree down blocking road near Marion Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478853.